Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Pueblo, CO

May 27, 2018Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 27, 2018, 2:23 PM MDT for Crowley County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 2:23 PM MDT (20:23 UTC)
Expired
May 27, 2018, 3:00 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:13 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS55 KPUB 272023
SVRPUB
COC025-272100-
/O.NEW.KPUB.SV.W.0032.180527T2023Z-180527T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
223 PM MDT SUN MAY 27 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Crowley County in southeastern Colorado...

* Until 300 PM MDT

* At 222 PM MDT, a severe thunderstorm was located 9 miles north of
  Sugar City, or 27 miles north of La Junta, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 10351 3825 10358 3833 10383 3852 10375
TIME...MOT...LOC 2022Z 206DEG 19KT 3836 10369 

HAIL...1.00IN
WIND...60MPH
 
$$

28
4 follow-up statements
260 
WWUS55 KPUB 272034
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
234 PM MDT SUN MAY 27 2018

COC025-272100-
/O.CON.KPUB.SV.W.0032.000000T0000Z-180527T2100Z/
Crowley CO-
234 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN CROWLEY COUNTY...

At 234 PM MDT, a severe thunderstorm was located 12 miles north of
Sugar City, or 30 miles north of La Junta, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 10356 3834 10380 3852 10375 3851 10351
TIME...MOT...LOC 2034Z 202DEG 18KT 3842 10367 

HAIL...1.00IN
WIND...60MPH
 
$$

28
304 
WWUS55 KPUB 272042
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
242 PM MDT SUN MAY 27 2018

COC025-272100-
/O.CON.KPUB.SV.W.0032.000000T0000Z-180527T2100Z/
Crowley CO-
242 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN CROWLEY COUNTY...

At 242 PM MDT, a severe thunderstorm was located 10 miles southwest
of Wild Horse Point, or 33 miles north of La Junta, moving northeast
at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 10356 3840 10378 3852 10375 3851 10351
TIME...MOT...LOC 2042Z 206DEG 19KT 3846 10364 

HAIL...1.75IN
WIND...60MPH
 
$$

28
412 
WWUS55 KPUB 272051
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
251 PM MDT SUN MAY 27 2018

COC025-272100-
/O.CON.KPUB.SV.W.0032.000000T0000Z-180527T2100Z/
Crowley CO-
251 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN CROWLEY COUNTY...

At 251 PM MDT, a severe thunderstorm was located 9 miles southwest of
Wild Horse Point, or 36 miles north of La Junta, moving north at 20
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 10353 3844 10376 3852 10375 3851 10351
TIME...MOT...LOC 2051Z 193DEG 17KT 3850 10365 

HAIL...1.75IN
WIND...60MPH
 
$$

28
764 
WWUS55 KPUB 272100
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
300 PM MDT SUN MAY 27 2018

COC025-272109-
/O.EXP.KPUB.SV.W.0032.000000T0000Z-180527T2100Z/
Crowley CO-
300 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROWLEY COUNTY
WILL EXPIRE AT 300 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3841 10353 3844 10376 3852 10375 3851 10351
TIME...MOT...LOC 2059Z 206DEG 19KT 3853 10363 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:53 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 27, 11:53 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1153 AM MDT Sun May 27 2018

.SHORT TERM...(Today and tonight)
Issued at 407 AM MDT Sun May 27 2018

...Red Flag Conditions expected across much of southern central and
portions of southeast CO today with Severe thunderstorm potential
far eastern plains...

Upper low will continue to spin over the Great Basin today with
impulse evident in central NM progged to lift northeastward across
southern CO in the afternoon.  Increasing winds and already low
humidity values will contribute to another critical fire weather day
with conditions looking more volatile as winds are progged to be
stronger than yesterday.  Current Red Flag Warning looks on track
and would expand the warning area eastward a tier of counties if the
fuels were deemed critical by land management agencies.  Since they
are not, will leave Red Flag Warning area unchanged.

The far eastern plains across Kiowa, Bent, Prowers and Baca counties
will be east of the dry line for much of the day.  By this afternoon
this area will see CAPE values up to 2000 j/kg with highest values
across Kiowa and Prowers counties.  Deep layer shears will be in the
20-30 kt range which is on the marginal side for severe
thunderstorms.  However if surface winds pull more southeasterly
around north side of the SE CO surface low, then shears could end up
a little higher.  All said, think main threats will be large hail
and damaging wind gusts today...with Kiowa and Prowers having the
greatest risk.  Interesting to note that high res models have been
suggesting thunderstorm initiation will occur fairly early this
afternoon with timing of the shortwave lifting northward across the
area. Area of initiation could be as far west as Crowley, Otero and
even eastern El Paso counties initially, however westward advancing
dryline should be mixing out surface dew points through the
afternoon which may result more in a wind threat for these initial
thunderstorms.

Tonight...thunderstorms should advance eastward through the evening
with GFS and NAM hinting at MCS development across NE CO/SW NE/NW KS
overnight.  GFS keeps some activity going across Kiowa county
overnight as southeasterly low level jet cranks up around east side
of surface low.  Meanwhile, cold front will spread southward across
the Palmer Divide tonight penetrating southward along the I-25
corridor by dawn.  For now best chance of stratus looks to stay
north of the Palmer Divide, but will have to watch this evolution
with the next set of model runs as thunderstorm outflows could
change these details. -KT

.LONG TERM...(Monday through Saturday)
Issued at 407 AM MDT Sun May 27 2018

Monday...The upper low over the Great Basin begins to weaken and
eject to the northeast across the Rockies on Monday. This pattern
will continue strong southwest winds aloft across the state,
producing one more day of enhanced fire danger for the southern San
Luis Valley, southern Sangres and southern I-25 corridor. Went ahead
and issued a Fire Weather Watch for those areas. The strongest winds
are forecast to be further east, but latest fuels info indicates
that the fuels further east are not readily available for burning.
As for pcpn chances, the central mts, Palmer Divide and far eastern
plains will have the best shot of some convection through the aftn
and eve. Models indicate a weak cold front dropping south across the
plains late Mon, and there is enough shear and llvl moisture that a
severe storm is possible near the Kansas border Mon night. Look for
highs in the 70s to around 80F for the high valleys, and 80s to
around 90F for the plains.

Tuesday and Wednesday...As the upper low weakens and continues
tracking across WY through Wed, isolated diurnal showers and storms
are forecast each day for the higher terrain and far eastern plains,
along with weaker winds. No fire weather concerns for both days at
this time, but with the upper trough axis sweeping across CO on Tue,
there is the chance for a few stronger storms over the eastern
plains Tue eve. Temps will warm into the 70s for the high valleys,
and upper 70s to upper 80s for the plains.

Thursday through Saturday...Another trough of low pressure over the
West Coast Thu will move across the northern Rockies Fri and Sat. It
looks like it is far enough north that the state will remain dry,
with the forecast area slipping back into enhanced fire danger.
Minimum humidity levels each aftn will likely drop into the single
digits. Temps will again warm to around 80F for the high valleys,
and mid 80s to mid 90s for the plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun May 27 2018

At all three TAF sites (KALS, KCOS, KPUB), winds of 15 to 20 knots
will gust to 30 knots from the south this afternoon. Thunderstorms
today should stay to the east of the TAF sites, but an isolated
storm may develop near the vicinity of KCOS and KPUB early this
afternoon. Winds will weaken out of the south/southwest after
dark. A cold front will advance through KCOS then KPUB around
midnight, shifting winds to out of the north and making them gusty
for a few hours. Winds will remain out of the north into the
morning. MVFR stratus are possible at KCOS and KPUB during the
early morning hours, but northerly flow behind the cold front
should mitigate coverage.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220>230.

Fire Weather Watch from Monday morning through Monday evening
for COZ224-225-229-230.

&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...LINE
Hazardous weather outlook, May 27, 11:16 AM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Sun May 27 2018

COZ058>089-093>099-281730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Sun May 27 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will spread across much of southern
Colorado this afternoon and evening, extending from the I-25
corridor westward to the Continental Divide.  Gusty winds, low
humidity values and dry fuels will lead to conditions favorable for
rapid rates of fire growth and spread.

Across the southeast plains, isolated severe thunderstorms will
be possible this afternoon and evening, mainly east of a line from
La Junta to Kim, with the highest risk across Kiowa and Prowers
counties. Hail up to 1.5 inches in diameter and wind gusts to
around 60 mph will be the primary storm threats. Dangerous cloud
to ground lightning and locally heavy rainfall will also be
possible with any storms today. An isolated, weaker thunderstorm
with hail to dime size, brief gusty winds, and lightning is also
possible across far eastern El Paso County this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The fire danger will be high over the southern parts of the area
on Monday. After a brief reprieve Tuesday and Wednesday, the fire
danger will escalate again Thursday through Saturday.

A dryline will be in the vicinity of the Kansas border on Monday.
Depending on its exact location, severe storms may develop across
the far southeast Colorado plains along the dryline. Severe
thunderstorms will once again be possible across the plains on
Tuesday afternoon.

Scattered snow showers will be possible along the Continental
Divide Monday afternoon and evening as an upper level low pressure
system moves through northern Colorado. Local snow accumulations
up to an inch will be possible above 10,000 feet, particularly
north of Monarch Pass.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast plains,
mainly east of a line from eastern El Paso County to Kim.

LINE/LINE

In the hours before

Special weather statement, May 27, 1:29 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
129 PM MDT SUN MAY 27 2018

COZ089-093-271945-
Crowley County CO-La Junta Vicinity/Otero County CO-
129 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
SOUTHWESTERN CROWLEY COUNTIES UNTIL 145 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manzanola, or 17 miles west of La Junta, moving north at 30 mph.

Pea size to half inch hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Ordway, Manzanola, Olney Springs and Crowley.

LAT...LON 3793 10376 3794 10399 3825 10402 3823 10368
TIME...MOT...LOC 1928Z 183DEG 24KT 3801 10387

28
Special weather statement, May 27, 2:18 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT SUN MAY 27 2018

COZ089-095-272045-
Crowley County CO-Western Kiowa County CO-
218 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sugar City, or 26 miles north of La Junta, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Kiowa
and northeastern Crowley Counties.

LAT...LON 3824 10363 3831 10384 3852 10376 3852 10351
      3853 10350 3852 10341
TIME...MOT...LOC 2018Z 204DEG 21KT 3835 10370

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:57 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more11 hr
May 27, 1:29 PM MDTSpecial Weather StatementPUBCrowley16 min
May 27, 2:18 PM MDTSpecial Weather StatementPUBCrowley27 min
May 27, 2:32 PM MDTSpecial Weather StatementPUBEl Paso28 min
May 27, 3:01 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more30 hr
May 27, 3:02 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.